Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 4, NWS Sioux Falls, SD

May 8, 2018Kingsbury County, Miner County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at May 8, 2018, 8:07 PM CDT for Kingsbury County, Miner County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2018, 8:07 PM CDT (01:07 UTC)
Expired
May 8, 2018, 8:45 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Kingsbury County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:20 PM CDTTORNADO3 Nw Vilas, SDEF0 TORNADO REMAINED OVER OPEN FIELDS AND DID NOT DO ANY DAMAGE TO TREES OR PROPERTY. TORNADO LIFTED AT 8:21 PM CDT.
May 8, 8:20 PM CDTTORNADO3 Nw Vilas, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WFUS53 KFSD 090107
TORFSD
SDC077-097-090145-
/O.NEW.KFSD.TO.W.0004.180509T0107Z-180509T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
807 PM CDT TUE MAY 8 2018

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  South central Kingsbury County in east central South Dakota...
  Central Miner County in east central South Dakota...

* Until 845 PM CDT.
    
* At 807 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Roswell, or 22 miles southwest of Lake Thompson
  State Recreation Area, moving east at 10 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Vilas around 820 PM CDT.
  Howard around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4423 9748 4400 9737 4397 9737 4392 9771
      4409 9780
TIME...MOT...LOC 0107Z 249DEG 11KT 4404 9767 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

BT
5 follow-up statements
473 
WWUS53 KFSD 090118
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
818 PM CDT TUE MAY 8 2018

SDC077-097-090145-
/O.CON.KFSD.TO.W.0004.000000T0000Z-180509T0145Z/
Kingsbury SD-Miner SD-
818 PM CDT TUE MAY 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL KINGSBURY AND CENTRAL MINER COUNTIES...
    
At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vilas, or 20 miles southwest of Lake Thompson State
Recreation Area, moving east at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation. Trained spotters have reported a 
         funnel cloud with this storm. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Howard around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4423 9748 4400 9737 4397 9737 4392 9771
      4409 9780
TIME...MOT...LOC 0117Z 249DEG 11KT 4405 9763 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

BT
826 
WWUS53 KFSD 090122
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
822 PM CDT TUE MAY 8 2018

SDC077-097-090145-
/O.CON.KFSD.TO.W.0004.000000T0000Z-180509T0145Z/
Kingsbury SD-Miner SD-
822 PM CDT TUE MAY 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL KINGSBURY AND CENTRAL MINER COUNTIES...
    
At 821 PM CDT, a confirmed tornado was located near Vilas, or 19
miles southwest of Lake Thompson State Recreation Area, moving east
at 15 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Weather spotters confirmed tornado northwest of Howard at 
         820 pm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Howard around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4423 9748 4400 9737 4397 9737 4392 9771
      4409 9780
TIME...MOT...LOC 0121Z 249DEG 11KT 4406 9761 

TORNADO...OBSERVED
HAIL...1.25IN

$$

BT
813 
WWUS53 KFSD 090127
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
827 PM CDT TUE MAY 8 2018

SDC077-097-090145-
/O.CON.KFSD.TO.W.0004.000000T0000Z-180509T0145Z/
Kingsbury SD-Miner SD-
827 PM CDT TUE MAY 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL KINGSBURY AND CENTRAL MINER COUNTIES...
    
At 827 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vilas, or 18 miles south of Lake Thompson State
Recreation Area, moving east at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Howard around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4423 9748 4400 9737 4397 9737 4392 9771
      4409 9780
TIME...MOT...LOC 0127Z 249DEG 11KT 4407 9758 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BT
963 
WWUS53 KFSD 090132
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
832 PM CDT TUE MAY 8 2018

SDC077-097-090145-
/O.CON.KFSD.TO.W.0004.000000T0000Z-180509T0145Z/
Kingsbury SD-Miner SD-
832 PM CDT TUE MAY 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL KINGSBURY AND NORTHEASTERN MINER COUNTIES...
    
At 831 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Howard, or 17 miles south of Lake Thompson State
Recreation Area, moving east at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Kingsbury and northeastern Miner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4423 9748 4400 9737 4397 9737 4393 9762
      4412 9772
TIME...MOT...LOC 0131Z 249DEG 11KT 4408 9756 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BT
430 
WWUS53 KFSD 090139
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
839 PM CDT TUE MAY 8 2018

SDC077-097-090148-
/O.EXP.KFSD.TO.W.0004.000000T0000Z-180509T0145Z/
Kingsbury SD-Miner SD-
839 PM CDT TUE MAY 8 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL KINGSBURY AND NORTHEASTERN
MINER COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4423 9748 4400 9737 4397 9737 4393 9762
      4412 9772
TIME...MOT...LOC 0138Z 249DEG 11KT 4409 9754 

$$

BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 8, 6:59 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 8, 6:59 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
659 PM CDT Tue May 8 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM CDT Tue May 8 2018

Showers and thunderstorms will continue to develop this afternoon
and evening. A shortwave trough with multiple bands of enhanced
vorticity is providing the forcing and focus for lift with this
system. There will be two primary areas of thunderstorm activity
this afternoon.

1) Isolated strong to severe storms are possible along and east of
Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area
where southerly winds and increased moisture transport is present.
CAPE values will be in the 1000 J/kg range, with models showing
about 30 kts of 0-6 km shear. These values are on the low end for
sustaining strong, rotating updrafts, but despite marginal
parameters, isolated strong thunderstorms are possible.

2) Cold air advection associated with the core of the shortwave will
create enough instability for single cell thunderstorms north of I-
90 as it moves east through the evening and early overnight hours.
Limited shear will keep these showers and thunderstorms on the weak
side, but scattered lightning is still possible.

After midnight, forcing for ascent quickly wanes, as do showers.
Temperatures on Wednesday will be similar to Tuesday, with highs
largely in the 70s. The large scale pattern will be northwesterly
flow, and a quick-moving shortwave embedded in the jet will bring
another round of showers/thunderstorms through the tri- state
area. With limited instability, none of these storms look to be
strong or severe at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 246 PM CDT Tue May 8 2018

Thursday is a bit cooler for areas north of I-90, with highs only in
the low 60s. The upper level ridge moving in from the west will
flatten as another shortwave moves over the region overnight into
Friday. Healthy moisture transport ahead of this system will cause
it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts
looking to be common. Additionally, those along and southwest of the
Missouri River will see another marginally favorable setup for
strong thunderstorms.

Active weather with periods of rain and thunderstorms will continue
for the weekend into early next week. A longwave trough will deepen
over the Rockies, allowing periodic shortwaves to move through the
Northern Plains. No prolonged dry periods are forecast, but 1)
Friday afternoon into Saturday morning, and 2) Monday currently look
to be the driest periods. If seeking out dry weather, keep tabs
on updates to the forecast, as shortwave troughs are notorious for
shifting their timing this far out. It's worth noting that none
of these rounds of showers over the weekend into early next week
currently look to bring strong thunderstorms or large amounts of
rain.

Temperature-wise, Saturday is forecast to be cool, running about 5
to 10 degrees below average. Sunday's temperatures look close to
normal (mid 60s), and next Monday and Tuesday are quite warm, with
afternoon highs in the upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue May 8 2018

Scattered storms will move across the region this evening,
followed by areas of MVFR-locally IFR ceilings early Wednesday
morning. Potential for storms and lower ceilings greater at KHON
and KFSD than at KSUX. Any low stratus expected to decrease in
coverage by mid-late Wednesday morning, as increasing northwest
winds mix out the shallow moisture layer.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 PM CDT Tue May 8 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092130-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms may redevelop across the area this afternoon and
evening. An isolated storm could become severe with hail to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 8, 7:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 S CARTHAGE            44.10N 97.71W
05/08/2018  E1.00 INCH       MINER              SD   TRAINED SPOTTER

            PILES OF HAIL UP TO ABOUT 6 INCHES DEEP.
            MOST HAIL WAS SMALL, BUT SOME AS BIG AS
            QUARTERS.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:45 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner30 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
May 8, 8:53 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton37 min

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.